Alert archive / Wyoming / Tornado Warnings in 2007

Tornado Warning 13, NWS Rapid City, SD

June 16, 2007Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 16, 2007, 6:18 PM MDT for Campbell County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2007, 6:18 PM MDT (00:18 UTC)
Expired
Jun 16, 2007, 7:00 PM MDT
In force
42 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 233 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 4:10 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2003 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 170018
TORUNR
WYC005-170100-
/O.NEW.KUNR.TO.W.0013.070617T0018Z-070617T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CAMPBELL COUNTY IN NORTHEASTERN WYOMING

* UNTIL 700 PM MDT

* AT 616 PM MDT...A FUNNEL CLOUD WAS REPORTED 12 MILES SOUTHWEST
  OF WRIGHT JUST NORTH OF HIGHWAY 387...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE TREE JUNCTION...

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LAT...LON 4368 10599 4350 10596 4351 10514 4369 10513

$$

CZEPYHA
1 follow-up statement
000 
WWUS53 KUNR 170038
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT SAT JUN 16 2007

WYC005-170100-
/O.CON.KUNR.TO.W.0013.000000T0000Z-070617T0100Z/
CAMPBELL WY-
636 PM MDT SAT JUN 16 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR SOUTH
CENTRAL CAMPBELL COUNTY...

AT 633 PM MDT...A FUNNEL CLOUD WAS REPORTED BY TRAINED WEATHER 
SPOTTERS 12 MILES SOUTHWEST OF WRIGHT AT 616 PM MDT. THIS TORNADIC 
STORM WAS LOCATED 6 MILES SOUTHEAST OF PINE TREE JUNCTION MOVING 
EAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN CAMPBELL COUNTY AT 650 PM MDT...
  RURAL SOUTHEASTERN CAMPBELL COUNTY AT 700 PM MDT...

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LAT...LON 4365 10580 4349 10580 4351 10523 4367 10520

$$

CZEPYHA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:55 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 16, 2:55 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT SAT JUN 16 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER CENTRAL
WY...WITH FRONTAL BOUNDARY EXTENDING EAST-NORTHEAST ACROSS EASTERN
WY AND INTO FAR SOUTHERN SD. UPPER LEVEL ANALYSIS SHOWS WEAK UPPER
LEVEL ENERGY MOVING INTO CENTRAL WY. EARLIER THUNDERSTORMS OVER WEST
CENTRAL SD HAVE DISSIPATED AND EXITED EASTERN PORTIONS OF THE CWA.
ELEVATED STORMS ARE DEVELOPING ACROSS THE HIGHER TERRAIN OF WY WITH
NEXT WAVE AND LOOKS LIKE MORE SURFACE BASED STORMS ARE DEVELOPING
NEAR THE FRONTAL BOUNDARY AND DRY LINE ACROSS SOUTHEAST WY AND
WESTERN NEB PANHANDLE. 19Z KUNR SOUNDING SHOWED RATHER STRONG CAP IN
PLACE ACROSS OUR AREA. LATEST SEVERE STORM OUTLOOK FROM SPC STILL
SHOWS MODERATE RISK ACROSS FAR NORTHEAST WY AND FAR NORTHWEST
SD...WITH SLIGHT RISK ACROSS THE REST OF THE AREA. PATCHY AREAS OF
LOWER CLOUDS LEADING TO DIFFERENTIAL HEATING...ESPECIALLY ACROSS THE
BLACK HILLS.

FORECAST THROUGH TONIGHT IS NOT CLEAR CUT...BUT STRONG POTENTIAL
EXISTS FOR SEVERE STORMS WHERE STORMS DO DEVELOP. THIS IS ESPECIALLY
TRUE IN THE MODERATE RISK AREA...WHICH WILL BE NORTH AND EAST OF
SURF LOW AS IT MOVES INTO NORTHEAST WY AND THE BLACK HILLS AREA THIS
EVENING. CAP SHOULD ERODE ENOUGH ACROSS NORTHEAST WY AND THE HILLS
AREA LATE THIS AFT OR EARLY EVENING FOR STORM DEVELOPMENT...
ESPECIALLY AS WAVE APPROACHES. STRONG INSTABILITY WILL BE IN PLACE
WITH MLCAPE ABOVE 1500 J/KG ACROSS MUCH OF THE AREA. SHEAR WILL BE
PLENTY STRONG FOR SUPERCELLS ACROSS THE AREA AND AN ISOLATED TORNADO
THREAT WILL BE IN PLACE ACROSS FAR NORTHEAST WY AND FAR NORTHWEST
SD. MAIN THREAT WILL BE DURING THE LATE AFTERNOON AND EVENING AS
STORMS TRACK EAST ACROSS PORTIONS OF THE REGION. THREAT FOR HEAVY
RAIN EXISTS WITH MOISTURE IN PLACE. WILL ISSUE FLASH FLOOD WATCH FOR
PORTIONS OF NORTHWEST AND WEST CENTRAL SD...WHERE UP TO 3 INCHES
OF RAIN FELL EARLIER TODAY AND ADDITIONAL HEAVY RAIN IS POSSIBLE.

ON SUNDAY...THREAT FOR SEVERE STORMS WILL SHIFT EAST OF THE HILLS AS
COLD FRONT SETS UP ACROSS WESTERN SD. THREAT SHOULD BE MAINLY DURING
THE AFTERNOON AS FRONT REACHES CENTRAL SD BY 00Z. COOLER CONDITIONS
WILL SETTLE IN FOR MONDAY WITH A FEW SHOWERS POSSIBLE ACROSS
NORTHERN PORTIONS OF THE CWA.

EXTENDED...MEDIUM RANGE GUIDANCE IN BETTER AGREEMENT WITH REGARD TO
THE MIDDLE OF NEXT WEEK...WITH MAINLY ZONAL FLOW ACRS THE NRN PLAINS
WITH THE MAIN BELT OF WESTERLIES ALONG THE US/CNDN BORDER. THIS
WOULD RESULT IN TEMPS NEAR OR A BIT ABOVE AVG ALONG WITH A NEARLY
DAILY CHANCE FOR STORMS WITH DISTURBANCES EMBEDDED IN THE FLOW ALOFT.
TEMPS WILL LIKELY WARM EVEN FURTHER THE END OF NEXT WEEK AS UPR
RIDGE BUILDS EWD INTO THE NRN PLAINS. HOWEVER...LOW CHC POPS STILL
WARRANTED AS PATTERN WILL BE CONDUCIVE FOR DISTURBANCES CROSSING THE
PERIPHERY OF THE RIDGE.

&&

.AVIATION...TSTM DEVELOPMENT LIKELY AGAIN LATE THIS AFTN AND
CONTINUING THROUGH THE NIGHTTIME HOURS AS A VERY STRONG DISTURBANCE
CROSSES THE NRN PLAINS. STORMS MAY PRODUCE VERY HEAVY
RAINFALL...LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES AS
THEY MOVE EWD. OUTSIDE OF ANY TSTMS...VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF NORTHWEST AND WEST
     CENTRAL SOUTH DAKOTA.
WY...NONE.

&&
Hazardous weather outlook, Jun 16, 10:05 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 AM MDT SAT JUN 16 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1005 AM MDT (1105 AM CDT) SAT JUN 16 2007

...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH
DAKOTA LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
SOUTH DAKOTA...MAINLY NORTH OF INTERSTATE 90...LATE THIS AFTERNOON
AND EVENING. A SLIGHT RISK FOR SEVERE THUNDERSTORMS COVERS THE
REMAINDER OF THE FORECAST AREA...EXCEPT FOR FAR SOUTH CENTRAL SOUTH
DAKOTA. LARGE HAIL AND STRONG WIND GUSTS ARE THE MAIN THREATS WITH
ANY SEVERE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY
ACROSS NORTHWEST SOUTH DAKOTA AND FAR NORTHEAST WYOMING.

STRONG THUNDERSTORMS ARE STILL POSSIBLE LATE THIS MORNING
ACROSS AREAS FROM FAITH TO NEAR PHILIP. HAIL AND HEAVY RAIN CAN
BE EXPECTED WITH A FEW OF THESE STORMS.

MORE WIDESPREAD CHANCES FOR SEVERE THUNDERSTORMS CAN BE EXPECTED
LATE THIS AFTERNOON INTO TONIGHT AS AN UPPER LEVEL DISTURBANCE
INTERACTS WITH A NEARLY STATIONARY FRONTAL BOUNDARY IN PLACE ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. SURFACE LOW PRESSURE
WILL MOVE ALONG THE BOUNDARY FROM CENTRAL WYOMING AND INTO
THE BLACK HILLS AREA BY EARLY THIS EVENING. THE EXPECTED FOCAL
POINTS FOR THE DEVELOPMENT OF SEVERE STORMS WILL BE ALONG AND NORTH
OF THE FRONTAL BOUNDARY...AS WELL AS NORTHEAST OF THE SURFACE LOW.
STORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ACROSS
EASTERN WYOMING AND POSSIBLY INTO FAR WESTERN SOUTH DAKOTA...THEN
SPREAD EAST ACROSS THE REST OF THE FORECAST AREA THIS EVENING. LARGE
HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH SOME OF THESE STORMS.
THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHWEST
SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING...WHERE ISOLATED TORNADOES
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONGER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE
THROUGH THE NORTHERN HIGH PLAINS SUNDAY AND INTO MONDAY. ON
SUNDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Local storm report, Jun 16, 5:52 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             11 NNW GILLETTE         44.44N 105.55W
06/16/2007  E0.88 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 16, 5:58 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             9 N GILLETTE            44.42N 105.50W
06/16/2007  E0.88 INCH       CAMPBELL           WY   PUBLIC

&&

LCZEPYHA

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:07 PM MDTSevere Thunderstorm WarningUNRCampbell53 min
Jun 16, 6:21 PM MDTSevere Thunderstorm WarningUNRWeston54 min
Jun 16, 6:52 PM MDTSevere Thunderstorm WarningUNRCrook38 min
Jun 16, 6:55 PM MDTTornado WarningUNRCampbell35 min
Jun 16, 7:20 PM MDTSevere Thunderstorm WarningUNRWeston25 min
Jun 16, 7:28 PM MDTSevere Thunderstorm WarningUNRCrook62 min

Nearby

Tornado Warnings in Wyoming, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.